{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,2,5]],"date-time":"2026-02-05T11:58:23Z","timestamp":1770292703350,"version":"3.49.0"},"reference-count":18,"publisher":"BMJ","issue":"2","license":[{"start":{"date-parts":[[2021,2,4]],"date-time":"2021-02-04T00:00:00Z","timestamp":1612396800000},"content-version":"unspecified","delay-in-days":3,"URL":"http:\/\/creativecommons.org\/licenses\/by-nc\/4.0\/"}],"content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2020,12,30]]},"published-print":{"date-parts":[[2021,2]]},"abstract":"<jats:p>Awareness of rare differential diagnoses of common clinical presentations helps promote early detection and prompt management of serious conditions. A 54-year-old man, with an infected non-union following a high tibial osteotomy, presented with an acutely discharging abscess to his proximal tibia. He was generally unwell with a <jats:italic>Staphylococcus aureus<\/jats:italic> bacteraemia. The tibia was debrided, CERAMENT G used as dead space management and a spanning external fixator applied. Postoperatively, pregabalin and tapentadol were commenced in addition to amitriptyline and sertraline, which the patient was taking regularly. Overnight, the patient developed hyperthermia, inducible clonus, hyperreflexia, agitation, confusion and rigors. Prompt recognition of the possibility of serotonin syndrome resulted in early cessation of serotonergic medications and a positive outcome. From this case an important message is that fever in a patient taking serotonergic medications should prompt a screening neurological examination. Clinicians should also be wary when patients are commenced on multimodal analgesia, including tapentadol.<\/jats:p>","DOI":"10.1136\/bcr-2020-239152","type":"journal-article","created":{"date-parts":[[2021,2,7]],"date-time":"2021-02-07T10:09:36Z","timestamp":1612692576000},"page":"e239152","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":5,"title":["Fever in a patient with osteomyelitis: the diagnosis could be serotonin syndrome"],"prefix":"10.1136","volume":"14","author":[{"given":"Matthew","family":"Gould","sequence":"first","affiliation":[{"name":"Acute Medicine, St Helens and Knowsley Teaching Hospitals NHS Trust, Prescot, Merseyside, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"William D","family":"Harrison","sequence":"additional","affiliation":[{"name":"Orthopaedics, Health Education North West, Liverpool, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Abbey","family":"Cahill-Kearns","sequence":"additional","affiliation":[{"name":"Intensive Care, St Helens and Knowsley Teaching Hospitals NHS Trust, Prescot, Merseyside, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Greg","family":"Barton","sequence":"additional","affiliation":[{"name":"Intensive Care, St Helens and Knowsley Teaching Hospitals NHS Trust, Prescot, Merseyside, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2021,2,5]]},"reference":[{"key":"2025082802232397000_14.2.e239152.1","doi-asserted-by":"crossref","unstructured":"Foong A-L , Grindrod KA , Patel T . Demystifying serotonin syndrome (or serotonin toxicity). Can Fam Physician 2018;64.","DOI":"10.1177\/1715163518779096"},{"key":"2025082802232397000_14.2.e239152.2","doi-asserted-by":"crossref","unstructured":"Nguyen CT , Xie L , Alley S , et al . Epidemiology and economic burden of serotonin syndrome with concomitant use of serotonergic agents. Prim Care Companion CNS Disord 2017;19.doi:10.4088\/PCC.17m02200","DOI":"10.4088\/PCC.17m02200"},{"key":"2025082802232397000_14.2.e239152.3","doi-asserted-by":"crossref","DOI":"10.1177\/1178646919873925","article-title":"Serotonin syndrome: pathophysiology, clinical features, management, and potential future directions","volume":"12","author":"Scotton","year":"2019","journal-title":"Int J Tryptophan Res"},{"key":"2025082802232397000_14.2.e239152.4","doi-asserted-by":"publisher","DOI":"10.1093\/qjmed\/hcg109"},{"key":"2025082802232397000_14.2.e239152.5","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMra041867"},{"key":"2025082802232397000_14.2.e239152.6","doi-asserted-by":"crossref","DOI":"10.1186\/s12883-016-0616-1","article-title":"Conundrums in neurology: diagnosing serotonin syndrome - a meta-analysis of cases","volume":"16","author":"Werneke","year":"2016","journal-title":"BMC Neurol"},{"key":"2025082802232397000_14.2.e239152.7","doi-asserted-by":"publisher","DOI":"10.1186\/s13023-014-0216-3"},{"key":"2025082802232397000_14.2.e239152.8","doi-asserted-by":"crossref","unstructured":"Atilla Ener R , Meglathery SB , Van DWA . Pain medicine volume 4, number 1, 2003 serotonin syndrome and other serotonergic disorders, 2003. Available: https:\/\/academic.oup.com\/painmedicine\/article-abstract\/4\/1\/63\/1816666 [Accessed 31 May 2020].","DOI":"10.1046\/j.1526-4637.2003.03005.x"},{"key":"2025082802232397000_14.2.e239152.9","doi-asserted-by":"crossref","DOI":"10.3390\/ijms20092288","article-title":"The serotonin syndrome: from molecular mechanisms to clinical practice","volume":"20","author":"Francescangeli","year":"2019","journal-title":"Int J Mol Sci"},{"key":"2025082802232397000_14.2.e239152.10","doi-asserted-by":"crossref","first-page":"55","DOI":"10.4306\/pi.2009.6.2.55","article-title":"Does pregabalin have neuropsychotropic effects?: a short perspective","volume":"6","author":"Marks","year":"2009","journal-title":"Psychiatry Investig"},{"key":"2025082802232397000_14.2.e239152.11","doi-asserted-by":"crossref","first-page":"1429","DOI":"10.1111\/j.1526-4637.2012.01468.x","article-title":"Serotonin syndrome in a patient with chronic pain polypharmacy","volume":"15","author":"Lamberg","year":"2014","journal-title":"Pain Med"},{"key":"2025082802232397000_14.2.e239152.12","first-page":"E630","article-title":"Serotonin syndrome with perioperative oxycodone and pregabalin","volume":"16","author":"Song","year":"2013","journal-title":"Pain Physician"},{"key":"2025082802232397000_14.2.e239152.13","doi-asserted-by":"crossref","first-page":"1","DOI":"10.9734\/IJMPCR\/2016\/28356","article-title":"Serotonin syndrome after initiation of pregabalin on a stable regimen of antidepressant medication","volume":"7","author":"Jellestad","year":"2016","journal-title":"Int J Med Pharm Case Reports"},{"key":"2025082802232397000_14.2.e239152.14","doi-asserted-by":"crossref","unstructured":"Luise Rao M , Vahlensieck M , Kr S . Gabapentin augments whole blood serotonin in healthy young men, 1988.","DOI":"10.1007\/BF01243384"},{"key":"2025082802232397000_14.2.e239152.15","doi-asserted-by":"crossref","first-page":"44","DOI":"10.1016\/j.bja.2019.08.010","article-title":"The anaesthetist, opioid analgesic drugs, and serotonin toxicity: a mechanistic and clinical review","volume":"124","author":"Baldo","year":"2020","journal-title":"Br J Anaesth"},{"key":"2025082802232397000_14.2.e239152.16","doi-asserted-by":"crossref","first-page":"12","DOI":"10.1007\/s12325-017-0654-0","article-title":"Review of post-marketing safety data on tapentadol, a centrally acting analgesic","volume":"35","author":"Stollenwerk","year":"2018","journal-title":"Adv Ther"},{"key":"2025082802232397000_14.2.e239152.17","doi-asserted-by":"crossref","first-page":"532","DOI":"10.1111\/bph.14105","article-title":"Opioid-Induced inhibition of the human 5-HT and noradrenaline transporters in vitro: link to clinical reports of serotonin syndrome","volume":"175","author":"Rickli","year":"2018","journal-title":"Br J Pharmacol"},{"key":"2025082802232397000_14.2.e239152.18","doi-asserted-by":"crossref","first-page":"320","DOI":"10.1310\/hpj5104-320","article-title":"Probable Tapentadol-Associated serotonin syndrome after overdose","volume":"51","author":"Walczyk","year":"2016","journal-title":"Hosp Pharm"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2020-239152","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T09:23:35Z","timestamp":1756373015000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2020-239152"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2021,2]]},"references-count":18,"journal-issue":{"issue":"2","published-online":{"date-parts":[[2021,2,5]]},"published-print":{"date-parts":[[2021,2]]}},"alternative-id":["10.1136\/bcr-2020-239152"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2020-239152","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2021,2]]}}}